MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-10-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the physician attempted to detach the implant coil with the instant detacher but was unsuccessful.An attempt to detach with the manual method (breaking of the hypotube, an alternative detachment method presented in the instructions for use) was made, but it was also unsuccessful.The implant coil was finally removed from the patient.The patient was undergoing embolization treatment of an unruptured amorphous aneurysm located in the left internal carotid artery (ica).The patient¿s distal and proximal landing zone was 14mm x 3mm.The patient¿s vasculature was normal in tortuosity and the blood flow was normal.The physician attempted to detach with the instant detacher twice and did not try a different instant detacher.Manual method was attempted 3 times without success.Instant detacher was discarded.
 
Additional Manufacturer Narrative
The coils pusher was returned without the implant coil, instant detacher, microcatheter, and the accessories devices.The pusher ap peared to be separated on the proximal end with the release wire extending out; along with the ai, coupler tube, positive load indicator and break load indicator were missing and not returned.Kinks and bends found along the length of the pusher.The coin appeared to be pulled back from the lumen stop; with the shield coil was present but stretched.The implant coil already detached and not returned for investigation.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured and was found to be within specifications.No damage was found with the coin.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed, the axium coil was not confirmed to have non-detached as the pusher was returned with the implant coil already detached.Based on the returned device, there was evidence of manual detachment attempts to detach the coil as the pusher found to be broken at the break indicator at the manual detachment location.In addition, the coil appeared to be pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pusher.Furthermore, the pusher was bent and kinked along its length, indicative of high tortuosity.Since the ai, coupler tube, positive load indicator, break indicator, implant coil and instant detacher were not returned; any contribution of the ai, coupler tube, positive load indicator, break indicator, implant coil and instant detacher to the "non-detachment" issue could not be determined.Per the axium detachable coil and i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ all devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8409623
Report Number2029214-2019-00185
Device Sequence Number1990685
Product Code KRD
UDI-Device Identifier00847536017511
UDI-Public00847536017511
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2019
Device Model NumberQC-3-10-3D
Device Lot NumberA632109
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2019
Initial Date Received by Manufacturer 02/15/2019
Supplement Date Received by Manufacturer05/22/2019
Initial Report FDA Received Date03/11/2019
Supplement Report FDA Received Date05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1